Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

July 17, 2021Huerfano County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 17, 2021, 3:11 PM MDT for Huerfano County, Colorado. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2021, 3:11 PM MDT (21:11 UTC)
Expired
Jul 17, 2021, 4:00 PM MDT
In force
49 min
Issued by
NWS Pueblo, CO

County Huerfano County, CO

The radar

The Pueblo radar (KPUX), 122 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.2 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-299 J/kg
Mixed-layer LCL
2478 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

750 
WWUS85 KPUB 172111
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
311 PM MDT Sat Jul 17 2021
 
COZ074-087-088-172200-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
311 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUERFANO AND
NORTHWESTERN LAS ANIMAS COUNTIES UNTIL 400 PM MDT...

At 311 PM MDT, Doppler radar was tracking a strong thunderstorm near
Aguilar, or 19 miles north of Trinidad, moving east at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Aguilar and Gulnare. 

LAT...LON 3729 10477 3748 10488 3767 10452 3738 10430
TIME...MOT...LOC 2111Z 249DEG 14KT 3744 10462 

$$

KTS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 17, 11:39 AM MDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 17, 11:39 AM MDT, 3 hours 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pueblo CO
1139 AM MDT Sat Jul 17 2021

.SHORT TERM...(Today and tonight)
Issued at 416 AM MDT Sat Jul 17 2021

...A slight uptick in thunderstorms today...

Thunderstorm activity on the plains pulled eastward into KS shortly
after midnight while some residual showers within the active monsoon
plume continue across the mountains as of 3 AM.  Not much change in
the forecast today with yet another disturbance embedded within the
upper high progged to move across CO.  Precipitable waters will
maintain around 0.75 to near 1 inch across the mountains to up to
1.5 inches across the plains...which is a tad higher than yesterday
especially for eastern areas. Thunderstorms will generate over the
mountains shortly before noon then develop and spread eastward
across the southeast plains during the afternoon and evening.  Other
focus areas for thunderstorms today besides the mountains will be
the Palmer Divide and Raton Ridges where terrain circulations will
provide additional convergence for thunderstorm development.  With
southeast upslope flow, dew points should stay a little higher with
CAPE values across the mountains in the 500-700 J/kg range
increasing to up to 1000-1500 J/kg across the far southeast plains.
Deep layer shears are a little weaker today, around 25-30 kts.  So
while main thunderstorm risks will still be heavy rainfall and
lightning with the continued risk of burn scar flash flooding, there
will continue to be a potential for an isolated severe to near
severe thunderstorm across northern portions of the southeast plains
where deep layer shears will be strongest. Kiowa and northeast El
Paso county look to have the best chance today.  While burn scar
flash flooding will still be a possibility, there doesn't appear to
be enough of a focus mechanism to say any one burn scar or location
has a higher risk than another, or that the potential is any greater
than most monsoon days. Coverage of thunderstorms may be a little
higher today...but high res models continue to show a rather hit or
miss scenario, so just don't have enough confidence to hoist a flash
flood watch at this point.  Will continue to monitor high res models
for better clarity and the potential for a flash flood watch will be
continually assessed.

Activity winds down tonight though there is some uncertainty on the
plains on the exact location of convective clusters which could
impact the eastern most counties through midnight or a little there
after. 06z runs have shifted focus to just south of our area as well
as to the north as the low level jet increases across the central
plains. 00z runs had suggested a more active night across our
southeast CO. Will carry some isolated to scattered pops through
midnight with things winding down afterwards across the eastern most
counties. Lows tonight should be fairly similar to the past few
nights.
-KT

.LONG TERM...(Sunday through Friday)
Issued at 416 AM MDT Sat Jul 17 2021

Sunday...The upper high pressure center will be centered over the
CO/UT stateline on Sunday, while the mid-level plume of moisture
remains over the state. Hi-res models indicate that plenty of
heating will tap into this available moisture in the mid-levels as
well as at the surface, for another active day for storms across the
forecast area with CAPE of 2000-2500 j/kg and 0-6 km bulk shear
increasing to 30-40 kts, especially across the far eastern plains.
The greatest potential initially will be the terrain induced
convection across the mts by midday, but there continues to be an
indication that convection may become strong to severe across the
plains and linger well into the late night near the eastern border.
Plan on highs in the 80s to near 90F for the high valleys, and upper
80s to mid 90s for the plains.

Monday...The upper ridge begins to tilt to a more SW to NE
orientation to start the week, continuing the hot temps but pushing
the available moisture to the south and west. Convection chances
become more isolated across the plains as CAPE and bulk shear
diminish, and the best opportunity for pcpn will occur over the
higher terrain. Maximum temps will climb into the 80s for the high
valleys, and 90s for the plains.

Tuesday through Friday...The upper ridge starts to lose
amplification, but expands in coverage across much of the central
and western US through the work week. The moisture plume will be
wrapped up across western CO, so convection chances will be
favorable each day over the higher terrain and especially along the
Continental Divide, while the plains will most likely remain dry.
There may be one or two storms spilling over across the I-25
corridor each aftn, but these will be isolated at best. As for
temps, Tue will be the "coolest" day as models indicate that the
easterly surface winds will be the strongest that day. Highs on Tue
are forecast to warm to 80-85F for the high valleys, and 80s to near
90F for the plains. The warm-up begins again starting Wed, with max
temp readings in the upper 90s by Thu and Fri for the plains.
Moore

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1139 AM MDT Sat Jul 17 2021

VFR conditions are expected at KALS, KCOS, and KPUB today, but
each terminal may get thunderstorm activity in the vicinity or
over the site. KALS is expected to see gusty west-northwesterly
winds from thunderstorm outflows this afternoon. Otherwise, if a
thunderstorm develops over any of the forecast terminals, expect
gusty and erratic winds with a chance for brief MVFR/IFR
conditions. Thunderstorm activity will be east of the terminals by
around 02-04Z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KT
LONG TERM...MOORE
AVIATION...SKELLY
Hazardous weather outlook, Jul 17, 11:49 AM MDT, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1149 AM MDT Sat Jul 17 2021

COZ058>089-093>099-181800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1149 AM MDT Sat Jul 17 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop over the mountains around noon
and spread into the southeast plains this afternoon and evening. The
main risks with thunderstorms will be locally heavy rainfall,
lightning, small hail, and gusty erratic winds up to 50 mph.

One or two severe thunderstorms will be possible across northern
portions of the southeast plains late this afternoon and evening,
producing hail around 1 inch in diameter and wind gusts to around 60
mph. The area with the greatest risk of severe thunderstorms will be
northeast El Paso and Kiowa counties.

With the continued feed of moisture and more widespread thunderstorm
coverage over the mountains today, burn scar flash flooding will be
possible should one of the stronger storms impact these areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The pattern is expected to remain active each day with afternoon
thunderstorms through the extended period. The most widespread
chances for thunderstorm activity will occur on Sunday, and one or
two storms across the far eastern plains may become strong to
severe. From Monday and onwards, the greatest potential for
thunderstorm activity will found across the higher terrain, and
especially along the Continental Divide.

Flash flooding due to heavy rain from slow-moving thunderstorms
will continue to be the primary concern.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
possible across the southeast plains this afternoon and evening.

SKELLY/SKELLY

In the hours before

Special weather statement, Jul 17, 2:18 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Pueblo CO
218 PM MDT Sat Jul 17 2021

COZ072-077-078-172045-
Western/Central Fremont County Below 8500 Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
218 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FREMONT AND NORTH
CENTRAL CUSTER COUNTIES UNTIL 245 PM MDT...

At 218 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Texas Creek to 6 miles
southeast of Cotopaxi. Movement was south at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Hillside.

LAT...LON 3818 10537 3817 10562 3833 10562 3835 10540
TIME...MOT...LOC 2018Z 014DEG 12KT 3830 10544 3830 10560

Cohen
Special weather statement, Jul 17, 2:19 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service Pueblo CO
219 PM MDT Sat Jul 17 2021

COZ081-082-172045-
Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
219 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TELLER AND WEST CENTRAL
EL PASO COUNTIES UNTIL 245 PM MDT...

At 219 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pikes Peak, or 16 miles west of Colorado Springs, moving southeast at
15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cripple Creek and Pikes Peak.

LAT...LON 3883 10526 3890 10513 3881 10499 3872 10520
TIME...MOT...LOC 2019Z 323DEG 13KT 3882 10514

Cohen
Special weather statement, Jul 17, 2:29 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Pueblo CO
229 PM MDT Sat Jul 17 2021

COZ081-172045-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
229 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TELLER COUNTY UNTIL
245 PM MDT...

At 229 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Guffey to near Cripple Creek.
These storms were nearly stationary.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

These storms will remain over mainly rural areas of southwestern
Teller County.

LAT...LON 3883 10525 3873 10520 3872 10524 3875 10533
      3884 10533
TIME...MOT...LOC 2029Z 132DEG 1KT 3879 10533 3879 10524

Cohen
Special weather statement, Jul 17, 2:43 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Pueblo CO
243 PM MDT Sat Jul 17 2021

COZ078>080-172130-
Wet Mountains between 6300 and 10000Ft CO-
Wet Mountain Valley Below 8500 Ft CO-Wet Mountains above 10000 Ft CO-
243 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER COUNTY UNTIL
330 PM MDT...

At 243 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southeast of Texas Creek, or 16 miles northwest of Junkins Burn
Scar, moving southeast at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Western Junkins Burn Scar and Silver Cliff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3826 10546 3825 10534 3811 10520 3811 10542
TIME...MOT...LOC 2043Z 317DEG 12KT 3822 10539

Cohen
Special weather statement, Jul 17, 2:46 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Pueblo CO
246 PM MDT Sat Jul 17 2021

COZ081-172100-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
246 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TELLER COUNTY UNTIL
300 PM MDT...

At 246 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cripple Creek, or 24 miles west of Colorado Springs, moving east at
15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cripple Creek.

LAT...LON 3874 10532 3883 10532 3880 10513 3868 10519
TIME...MOT...LOC 2046Z 285DEG 12KT 3877 10526

Cohen
Special weather statement, Jul 17, 3:11 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
311 PM MDT Sat Jul 17 2021

COZ074-087-088-172200-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
311 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUERFANO AND
NORTHWESTERN LAS ANIMAS COUNTIES UNTIL 400 PM MDT...

At 311 PM MDT, Doppler radar was tracking a strong thunderstorm near
Aguilar, or 19 miles north of Trinidad, moving east at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Aguilar and Gulnare.

LAT...LON 3729 10477 3748 10488 3767 10452 3738 10430
TIME...MOT...LOC 2111Z 249DEG 14KT 3744 10462

KTS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:00 PM MDTSpecial Weather StatementPUBKiowa15 min
Jul 16, 6:16 PM MDTSpecial Weather StatementPUBKiowa14 min
Jul 16, 6:25 PM MDTSpecial Weather StatementPUBBaca35 min
Jul 16, 6:30 PM MDTSpecial Weather StatementPUBKiowa30 min
Jul 16, 7:39 PM MDTSpecial Weather StatementPUBKiowa51 min
Jul 16, 8:15 PM MDTSpecial Weather StatementPUBProwers45 min
Jul 16, 8:20 PM MDTSpecial Weather StatementPUBKiowa40 min
Jul 16, 9:00 PM MDTSpecial Weather StatementPUBProwers45 min
Jul 16, 9:20 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers40 min
Jul 17, 1:30 PM MDTSpecial Weather StatementPUBCostilla15 min
Jul 17, 1:43 PM MDTSpecial Weather StatementPUBChaffee32 min
Jul 17, 1:58 PM MDTSpecial Weather StatementPUBHuerfano32 min
Jul 17, 2:06 PM MDTFlash Flood WarningPUBChaffee3 hr
Jul 17, 2:18 PM MDTSpecial Weather StatementPUBCuster27 min
Jul 17, 2:19 PM MDTSpecial Weather StatementPUBTeller26 min
Jul 17, 2:29 PM MDTSpecial Weather StatementPUBTeller16 min
Jul 17, 2:43 PM MDTSpecial Weather StatementPUBCuster47 min
Jul 17, 2:46 PM MDTSpecial Weather StatementPUBTeller14 min
Jul 17, 3:30 PM MDTSpecial Weather StatementPUBEl Paso30 min
Jul 17, 3:34 PM MDTSpecial Weather StatementPUBFremont26 min
Jul 17, 3:49 PM MDTSevere Thunderstorm WarningPUBFremont, Teller26 min
Jul 17, 3:59 PM MDTSpecial Weather StatementPUBBaca31 min
Jul 17, 4:05 PM MDTSpecial Weather StatementPUBEl Paso25 min
Jul 17, 4:09 PM MDTSpecial Weather StatementPUBFremont36 min
Jul 17, 4:13 PM MDTSpecial Weather StatementPUBFremont47 min
Jul 17, 4:16 PM MDTSpecial Weather StatementPUBHuerfano29 min
Jul 17, 4:18 PM MDTSpecial Weather StatementPUBTeller42 min
Jul 17, 4:28 PM MDTSpecial Weather StatementPUBEl Paso17 min
Jul 17, 4:30 PM MDTSpecial Weather StatementPUBBaca30 min
Jul 17, 4:33 PM MDTSpecial Weather StatementPUBHuerfano42 min
Jul 17, 4:39 PM MDTSpecial Weather StatementPUBEl Paso36 min
Jul 17, 4:50 PM MDTSpecial Weather StatementPUBTeller40 min
Jul 17, 4:58 PM MDTSpecial Weather StatementPUBEl Paso17 min
Jul 17, 4:59 PM MDTSpecial Weather StatementPUBFremont46 min
Jul 17, 5:00 PM MDTSpecial Weather StatementPUBBaca30 min
Jul 17, 5:04 PM MDTSpecial Weather StatementPUB26 min
Jul 17, 5:13 PM MDTSpecial Weather StatementPUBEl Paso17 min
Jul 17, 5:15 PM MDTSpecial Weather StatementPUBEl Paso15 min
Jul 17, 5:25 PM MDTSpecial Weather StatementPUBTeller50 min
Jul 17, 5:27 PM MDTSpecial Weather StatementPUBEl Paso18 min
Jul 17, 5:28 PM MDTSpecial Weather StatementPUBEl Paso17 min
Jul 17, 5:29 PM MDTSpecial Weather StatementPUBBaca31 min
Jul 17, 5:31 PM MDTSpecial Weather StatementPUBLas Animas14 min
Jul 17, 5:37 PM MDTSevere Thunderstorm WarningPUBBaca23 min
Jul 17, 5:42 PM MDTSpecial Weather StatementPUBPueblo18 min
Jul 17, 5:46 PM MDTSpecial Weather StatementPUBEl Paso29 min
Jul 17, 5:56 PM MDTSevere Thunderstorm WarningPUBPueblo34 min
Jul 17, 5:58 PM MDTSpecial Weather StatementPUBBaca32 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.